Severe thrombocytopenia and maculopapular erythema-induced by regorafenib in a patient with advanced gastrointestinal stromal tumor
A 28-year-old Japanese male was diagnosed with a gastrointestinal stromal tumor and multiple liver metastases at 23 years of age underwent gastrectomy and partial hepatectomy. At 27 year of age, multiple liver metastases and peritoneal dissemination were observed and the patient was switched to sunitinib. Approximately, one year later, the liver metastases worsened, and the patient was switched to regorafenib. Fatigue and palmar-plantar erythrodysesthesia syndrome occurred seven days after starting regorafenib, and thrombocytopenia occurred nine days later. Eleven days later, small erythema with fever and erythematous papules appeared throughout the body; therefore regorafenib was discontinued, and oral administration of steroids was initiated accordingly. After 17 days, platelets count decreased to 14,000/μL, prompting platelet transfusion. Maculopapular erythema was diagnosed based on the skin findings and histopathological examination. Oral and topical steroids were initiated and the maculopapular eruption gradually improved. A drug hypersensitivity reaction to regorafenib was diagnosed and treatment was discontinued, after which the patient entered a clinical trial for a new drug. We encountered a case of marked thrombocytopenia and maculopapular erythema during the early stages of regorafenib treatment. Regorafenib occasionally causes serious adverse events; therefore, careful observation and prompt treatment are necessary.